Alert archive / Illinois / Flash Flood Warnings in 2004

Flash Flood Warning 3, NWS Chicago, IL

May 13, 2004Cook County, DuPage County, Will County, Illinois

NWS Chicago, IL issued this flash flood warning at May 13, 2004, 6:09 PM CDT for Cook County, DuPage County, Will County, Illinois. It was in force for 3 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 13, 2004, 6:09 PM CDT (23:09 UTC)
Expired
May 13, 2004, 9:15 PM CDT
In force
3 hr
Issued by
NWS Chicago, IL
Area
Counties, with a storm outline in the text

Counties Cook County, IL, DuPage County, IL, Will County, IL

The radar

The Chicago radar (KLOT), 21 km from the middle of the area, began a volume at 23:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 13, 6:15 PM CDTFLASH FLOODAlsip, ILFLOODING OF HOME AND BUISNESS. 45 MINUTES OF HEAVY RAIN. LAW ENFORCEMENT RAIN GAUGE SHOWS JUST UNDER 4 INCH ACCUMULATION.
May 13, 6:20 PM CDTFLASH FLOODOak Lawn, ILWATER COVERING SECONDARY ROADS 2 TO 3 INCHES DEEP.
May 13, 6:38 PM CDTFLASH FLOODOak Forest, ILFLOODING REPORTED AT INTERSECTION OF 167TH AND CICERO.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 11.2 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2004-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 158 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2004-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
158 J/kg
Mixed-layer CIN
-59 J/kg
Mixed-layer LCL
565 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KLOT 132313
FFWLOT
ILC031-043-197-140215-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE CHICAGO IL
609 PM CDT THU MAY 13 2004

THE NATIONAL WEATHER SERVICE IN CHICAGO HAS ISSUED A

* FLASH FLOOD WARNING FOR...DUPAGE... 
  COOK AND WILL COUNTY IN NORTHEAST ILLINOIS

* UNTIL 915 PM CDT

* AT 609 PM CDT...THE PUBLIC REPORTED FLOODING IN SOME AREAS SUCH AS 
JOLIET...CHICAGO HEIGHTS...LISLE AND SHAUMBURG ILLINOIS.

RAPID FLOODING OF STREETS..UNDERPASSES..DRAINAGE AREAS AND BASEMENTS
WILL OCCUR. DO NOT ALLOW CHILDREN TO PLAY IN OR NEAR DRAINAGE OR
FLOODED AREAS.

RAPID FLOODING OF CREEKS...SMALL STREAMS...ROADS AND LOW LYING AREAS
WILL OCCUR. EVACUATE AND MOVE TO HIGHER GROUND IF FLOODING OCCURS.

IF YOU ENCOUNTER A FLOODED ROAD...TURN AROUND AND FIND AN ALTERNATE
ROUTE. A CAR OR SMALL TRUCK INCLUDING SUVS AND PICKUPS CAN BE SWEPT
OFF A ROAD AND INTO A STREAM BY AS LITTLE AS TWO FEET OF WATER.

LAT...LON 4170 8786 4127 8824 4144 8755 4215 8771
$$

WILSON
1 follow-up statement
000 
WGUS73 KLOT 140110
FFSLOT
ILC031-043-093-197-INC089-140157-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CHICAGO IL
756 PM CDT THU MAY 13 2004

THE FLASH FLOOD WARNING CONTINUES FOR COOK...WILL...DUPAGE
COUNTIES IN ILLINOIS THROUGH 915 PM CDT.

THE FLASH FLOOD WARNING CONTINUES FOR KENDALL COUNTY ILLINOIS
THROUGH 10 PM CDT.

THE FLASH FLOOD WARNING CONTINUES FOR LAKE COUNTY INDIANA
THROUGH 1015 PM CDT.

SHOWERS AND THUNDERSTORMS WILL CONTINUE IN NORTHERN KENDALL
COUNTY AND MOST OF DUPAGE COUNTY THROUGH 9 PM CDT. OTHER
THUNDERSTORMS WILL CONTINUE IN NORTHERN LAKE COUNTY AROUND
HOBART INDIANA THROUGH 9 PM CDT.

THERE ARE MANY REPORTS OF FLOODING IN MOST PARTS OF NORTHEAST
ILLINOIS. WATER WAS STANDING ON ROADS NEAR YORKVILLE...OAK
FOREST...ALSIP...LISLE...JOLIET AND SCHAUMBURG ILLINOIS THIS
EVENING.

THERE IS STILL WATER OVER MANY AREAS AND BLACKBERRY CREEK IN
KENDALL COUNTY ILLINOIS HAS LEVELED OFF NOW. WE WILL CONTINUE
THE FLASH FLOOD WARNING BECAUSE OF STANDING AND RUNNING WATER AT
MANY ROADS AND LOW LYING AREAS ACROSS NORTHEAST ILLINOIS.

BE ESPECIALLY CAUTIOUS AT NIGHT...AND WATCH FOR FLOODED ROADS.

IF YOU ENCOUNTER A FLOODED ROAD...TURN AROUND AND FIND AN
ALTERNATE ROUTE. A CAR OR SMALL TRUCK INCLUDING SUVS AND PICKUPS
CAN BE SWEPT OFF A ROAD AND INTO A STREAM BY AS LITTLE AS TWO
FEET OF WATER.

CAMPERS AND HIKERS SHOULD GET AWAY FROM CREEKS AND SMALL STREAMS
AND MOVE TO HIGHER GROUND.

$$

WHW

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before this flash flood warning went out at May 13, 3:00 PM CDT, 3 hours 9 minutes earlier.

Area forecast discussion, May 13, 3:00 PM CDT, 3 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO IL
300 PM CDT THU MAY 13 2004

.DISCUSSION...

FORECAST CONCERNS THIS AFTERNOON FOCUS ON THUNDERSTORMS THRU FRIDAY
EVENING AS WELL AS SVR AND HEAVY RAIN THREATS TONIGHT. COLD FRONT
EXTENDS FROM CENTRAL WI SOUTH INTO EASTERN IA THIS PM. SHORTWAVE
MOVES NORTH ACROSS MO THIS EVENING AND ACROSS IL OVERNIGHT ALONG AND
AHEAD OF FRONT. EXPECT SHOWER AND THUNDERSTORM ACTIVITY OVER MO TO
GRADUALLY INCREASE IN COVERAGE AND INTENSITY THIS EVENING AS IT
MOVES NORTHEAST ACROSS THE FA TONIGHT. SVR POTENTIAL LIMITED THIS PM
AND EVENING BUT CAN/T BE RULED OUT. SVR THREAT SHIFTS TO HEAVY RAIN
THREAT OVERNIGHT WITH MODELS SUGGESTING UP TO AN INCH OF RAIN MAINLY
ACROSS THE SOUTHERN FA. BEST TIME OF HEAVY RAIN WILL BE AFTER
MIDNIGHT THRU MID MORNING FRI WITH FRONT PUSHING EAST OF FA FRI
AFTERNOON. A FEW LINGERING SHOWERS FRI EVENING OVER THE EASTERN FA
THEN DRY OVER THE WEEKEND. TEMPS BEHIND FRONT MUCH COLDER...ONLY IN
THE 40S AND 50S TODAY AND EXPECT MORNING HIGHS ON FRIDAY AHEAD OF
FRONT THEN STEADY TEMPS FRI AFTERNOON...MAYBE A FEW DEGREES OF
RECOVERY DEPENDING ON AMOUNT OF SUNSHINE BY AFTERNOON. LOWS DROP
INTO THE 40S FOR FRI AND SAT NIGHTS. SATURDAY TO BE DRY AND LOOKS TO
BE RATHER SUNNY AS SFC HIGH MOVES ACROSS THE WESTERN LAKES. SHOWERS
AND THUNDERSTORMS POSSIBLE SUNDAY NIGHT INTO MONDAY AS WARM FRONT
MOVES NORTH ACROSS THE REGION. PLAN TO KEEP SUNDAY NIGHT DRY AND
INTRODUCE CHANCE OF TS MONDAY NORTHWEST FA. MONDAY STILL LOOKING
WARM AS FRONT WELL NORTH OF THE AREA. NEXT COLD FRONT PUSHES THROUGH
MONDAY NIGHT INTO TUESDAY AND WILL MAINTAIN CHANCE OF THUNDERSTORMS
THEN.

&&

.AVIATION...
FOR 18Z TAFS...17Z MSAS ANALSYIS DEPICTING SURFACE COLD FRONT
EXTENDING FROM NORTHEAST WISCONSIN SOUTHWEST INTO EASTERN MISSOURI.
PLENTY OF LOW LEVEL RH LINGERING AHEAD OF THIS BOUNDARY WITH
GENERALLY MVFR CIGS ACROSS AREA TERMINALS THIS AFTERNOON. MOST
CONCENTRATED AREA OF RAIN WITH EMBEDDED -TSRA CURRENTLY WORKING
THROUGH CENTRAL WISCONSIN DOWNSTREAM OF MID LEVEL SHORT WAVE TROUGH
AXIS ACROSS FAR WESTERN WISCONSIN WITH GOOD MID LEVEL CYCLONIC FLOW
INFERRED FROM PROFILERS. THIS SHORT WAVE SHOULD CONTINUE TO LIFT
NORTHEAST EXITING CWA IN 22Z-00Z TIME FRAME. AS THIS WAVE LIFTS
NORTHEAST LOW LEVEL BOUNDARY EXPECTED TO SAG FURTHER SOUTH TO NEAR
KRFD AROUND 03Z THEN ACROSS KMDW/KORD/KDPA IN THE 05Z-08Z TIME
FRAME. ANOTHER SHORT WAVE IS EXPECTED TO LIFT NORTHEAST OUT OF
CENTRAL PLAINS INTO CENTRAL IL TONIGHT SPREADING RAIN BACK INTO CWA
AFTER 06Z. MID LEVEL LAPSE RATES ON ORDER OF 6 DEG C/KM AND ALTHOUGH
THUNDER STILL A POSSIBILITY...DO NOT HAVE HIGH ENOUGH CONFIDENCE
GIVEN MARGINAL INSTABILITY AND RATHER WEAK UPPER FORCING TO INCLUDE
IN TAF.

NDM

&&

.LOT...WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
IN...NONE.
LK MI...NONE.
Hazardous weather outlook, May 13, 4:30 PM CDT, 1 hour 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO IL
430 PM CDT THU MAY 13 2004

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-
019-141100-
BENTON-BOONE-COOK-DE KALB-DU PAGE-FORD-GRUNDY-IROQUOIS-JASPER-
KANE-KANKAKEE-KENDALL-LA SALLE-LAKE-LAKE IN-LEE-LIVINGSTON-
MCHENRY-NEWTON-OGLE-PORTER-WILL-WINNEBAGO-
430 PM CDT (430 PM EST) THU MAY 13 2004

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR NORTH
CENTRAL AND NORTHEAST ILLINOIS...AND NORTHWEST INDIANA.

.DAY ONE... TONIGHT

THUNDERSTORMS WILL BE POSSIBLE ACROSS THE ENTIRE AREA TONIGHT.
NO LARGE SCALE ORGANIZED SEVERE WEATHER IS EXPECTED. BUT...AN
ISOLATED THUNDERSTORM MAY PRODUCE WIND GUST OF UP 60 MPH AND
HAIL UP TO THE SIZE OF A NICKEL. THE THUNDERSTORMS MAY PRODUCE
LOCALLY HEAVY RAINFALL CAUSING MINOR AND LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN... FRIDAY THROUGH THURSDAY

THUNDERSTORMS WILL BE POSSIBLE FRIDAY MORNING. THERE WILL BE ANOTHER
ANOTHER CHANCE OF THUNDERSTORMS MONDAY NIGHT AND TUESDAY AND
THURSDAY AND THURSDAY NIGHT

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

&&

NWS CHICAGO WEBPAGE: WWW.CRH.NOAA.GOV/LOT (LOWER CASE)

LMZ740>746-766-141000-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
MICHIGAN CITY TO NEW BUFFALO-LAKE MICHIGAN-
430 PM CDT THU MAY 13 2004

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS
AND INDIANA WATERS OF LAKE MICHIGAN.

.DAY ONE... TONIGHT

THUNDERSTORMS WILL BE LIKELY ACROSS SOUTHERN LAKE MICHIGAN TONIGHT.

.DAYS TWO THROUGH SEVEN... FRIDAY THROUGH THURSDAY

THUNDERSTORMS WILL BE POSSIBLE FRIDAY ACROSS SOUTHERN LAKE
MICHIGAN. ADDITIONALLY...A SMALL CRAFT ADVISORY MAY BE NEEDED
FRIDAY NIGHT FOR THE NEARSHORE WATERS ALONG ILLINOIS AND
INDIANA.

THUNDERSTORMS WILL BE POSSIBLE FRIDAY MORNING. THERE WILL BE ANOTHER
ANOTHER CHANCE OF THUNDERSTORMS MONDAY NIGHT AND TUESDAY AND
THURSDAY AND THURSDAY NIGHT

&&

NWS CHICAGO WEBPAGE: WWW.CRH.NOAA.GOV/LOT (LOWER CASE)

WHW

In the hours before

Local storm report, May 13, 6:02 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
602 PM CDT THU MAY 13 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0555 PM     FLOOD            SCHAUMBURG              42.03N 88.08W
05/13/2004                   COOK               IL   PUBLIC

            MINOR STREET FLOODING MAKING SOME HARD TO PASS THROUGH.

&&

SMITTY

The office that day

Everything else NWS Chicago, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 12, 7:47 PM CDTSevere Thunderstorm WarningLOTFord, Kankakee, Livingston28 min
May 12, 8:20 PM CDTSevere Thunderstorm WarningLOTKankakee, Will40 min
May 13, 5:05 PM CDTSevere Thunderstorm WarningLOTCook, Will40 min
May 13, 5:44 PM CDTSevere Thunderstorm WarningLOTGrundy, Kankakee, Will31 min
May 13, 5:48 PM CDTSevere Thunderstorm WarningLOTCook42 min

Nearby

Flash Flood Warnings in Illinois, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.